Iowa, 2013

Winter Storm and Winter Weather in Iowa, January 29 to 30, 2013

January 29 to 30, 2013 · NWS DVN · 19 events in 19 counties and zones

A winter storm system lifted northeastward across Missouri and northern Illinois January 30th bringing heavy snows and strong northwest winds which occasionally gusted between 30 and 45 mph. This resulted in considerable blowing and drifting snow with whiteout conditions at times.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A winter storm system lifted northeastward across Missouri and northern Illinois January 30th bringing heavy snows and strong northwest winds which occasionally gusted between 30 and 45 mph. This resulted in considerable blowing and drifting snow with whiteout conditions at times. The heaviest snows of 6 to 9 inches fell along and northwest of a line from Marengo, IA to Stockton, IL. Despite lesser snowfall totals of 3 to 5 inches 30 to 40 miles southeast of that line, blowing and drifting snow and reduced visibilities were still a hazard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 29, 9:54 PM CST, 6 minutes earlier.

Area forecast discussion, Jan 29, 9:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
954 PM CST TUE JAN 29 2013

.UPDATE...
I WILL LEAVE THE CURRENT HEADLINE ARRANGEMENT AS IS THIS EVENING.
WHILE THERE IS SOME OMINOUS SIGNALS IN MESOSCALE MODELS SUCH AS
EACH RUN OF THE RAP...AS WELL AS THE 00Z NAM...THERE IS NOT ENOUGH
CONFIDENCE IN HITTING 6 INCH ACCUMULATIONS EAST OF THE CURRENT
WARNING COUNTIES TO UPGRADE TO A WARNING AT THIS TIME. THE
SECONDARY DEFORMATION SHOULD TAKE PLACE...AND THIS IS THE REASON
THAT THE HEADLINES COULD BE UPGRADED AND SPREAD FARTHER
EAST...HOWEVER...THE EXACT STRENGTH OF THIS DEFORMATION WOULD HAVE
TO BE VERY CONFIDENT TO DO THIS. THE 00Z GEM...HAS THIS DEF ZONE
ONLY OVER THE EAST...WHILE THE GFS DOES NOT HAVE THIS FEATURE AT
ALL. I FEEL THIS IS A SYMPTOM OF THE GFS CONVECTIVE FEEDBACK
ROBBING THE CIRCULATION OF MOISTURE...WHICH DOES NOT LOOK TO BE
ACCURATE. ANYWAY...WE HAVE A 3 TO 5 INCH ACCUMULATION IN THE
ADVISORY COUNTIES...WITH WIND...THUS A HIGH END ADVISORY IS IN
PLACE. IF THIS AREA DOES NEED AN UPGRADE...A LATE NIGHT...FULLY
INFORMED DECISION IS LIKELY OK GIVEN THAT SNOW IS NOT LIKELY TO BE
SIGNIFICANT UNTIL 10 TO 13Z...WHEN A NEW FORECAST CYCLE WILL
ALREADY BE IN PLACE. I.E. SOME LEAD TIME CAN EXIST IN THAT
WINDOW...AND DECISION SUPPORT CAN BE PERFORMED.
ERVIN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM 1 AM TO 6 PM CST WEDNESDAY FOR CEDAR-
     CLINTON-DUBUQUE-JACKSON-JONES.

     WINTER WEATHER ADVISORY FROM 1 AM TO 6 PM CST WEDNESDAY FOR DES
     MOINES-HENRY IA-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN.

     WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR BENTON-
     BUCHANAN-DELAWARE-IOWA-JEFFERSON-JOHNSON-KEOKUK-LINN-
     WASHINGTON.

IL...WINTER STORM WARNING FROM 1 AM TO 6 PM CST WEDNESDAY FOR JO
     DAVIESS-STEPHENSON.

     WINTER WEATHER ADVISORY FROM 1 AM TO 6 PM CST WEDNESDAY FOR
     CARROLL-MERCER-ROCK ISLAND-WHITESIDE.

MO...WINTER WEATHER ADVISORY FROM 1 AM TO 6 PM CST WEDNESDAY FOR
     CLARK-SCOTLAND.

&&

ERVIN
Hazardous weather outlook, Jan 29, 3:51 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
351 PM CST TUE JAN 29 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
351 PM CST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A FLOOD WATCH IS IN EFFECT FOR PARTS OF THE AREA THIS EVENING. PLEASE
REFER TO OUR HYDROLOGY PRODUCTS FOR SPECIFIC DETAILS.

ANY THUNDERSTORMS WILL STAY BELOW SEVERE LEVELS...BUT MAY PRODUCE
HEAVY RAIN AND POSSIBLY GUSTY WINDS. THE MOST LIKELY AREA OF GUSTY
WINDS IS SOUTHEAST OF A PRINCETON...ILLINOIS TO KEOSAUQUA...IOWA
LINE.

ANOTHER LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM THE SOUTHERN
PLAINS TONIGHT. AS TEMPERATURES FALL THE RAIN WILL CHANGE OVER TO
SNOW. ACCUMULATING SNOW IS EXPECTED PRIOR TO SUNRISE WEDNESDAY
GENERALLY NORTHWEST OF A DUBUQUE TO SIGOURNEY LINE.

LATE TONIGHT...WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT
FOR THE NORTHWESTERN 2/3 SECTIONS OF THE AREA. PLEASE REFER TO OUR
WINTER WEATHER PRODUCTS FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...SNOW WILL CONTINUE INTO WEDNESDAY AFTERNOON. STRONG WINDS
ASSOCIATED WITH THE LOW MAY RESULT IN REDUCED VISIBILITIES AND TRAVEL
PROBLEMS. BY THE TIME THE SNOW ENDS LATE WEDNESDAY...STORM SNOW
ACCUMULATIONS OF 1 INCH IN THE SOUTHEAST UP TO 7 INCHES IN THE
NORTHWEST ARE EXPECTED.

THERE IS A CHANCE OF SNOW FRIDAY NIGHT INTO SATURDAY AS A STORM
SYSTEM MOVES SOUTHEAST FROM THE CANADIAN ROCKIES. SNOW ACCUMULATIONS
WILL DEPEND UPON WHERE THE STORM SYSTEM TRACKS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.  ANY REPORTS OF RAINFALL AMOUNTS
OVER ONE INCH AND HAIL LARGER THAN ONE HALF INCH WILL BE APPRECIATED.
LATE TONIGHT AND INTO WEDNESDAY...ANY REPORTS OF SNOWFALL AMOUNTS OF ONE
INCH OR GREATER WILL BE APPRECIATED.

NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm, 5 winter weather. Local standard time, as filed.

Winter Storm, Benton

When
January 29, 10:00 PM CST to January 30, 6:00 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Winter Storm, Buchanan

When
January 29, 11:00 PM CST to January 30, 6:00 PM CST
Where
Buchanan forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Winter Storm, Iowa

When
January 29, 11:00 PM CST to January 30, 6:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

Winter Storm, Keokuk

When
January 29, 11:00 PM CST to January 30, 6:00 PM CST
Where
Keokuk forecast zone
Reported by
Trained Spotter
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 29, 11:00 PM CST to January 30, 6:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

Winter Weather, Muscatine

When
January 29, 11:00 PM CST to January 30, 6:00 PM CST
Where
Muscatine forecast zone
Reported by
Trained Spotter
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Winter Storm, Delaware

When
January 30, 12:00 AM CST to 6:00 PM CST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Winter Storm, Linn

When
January 30, 2:00 AM CST to 6:00 PM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Winter Storm, Jones

When
January 30, 2:00 AM CST to 6:00 PM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Winter Storm, Dubuque

When
January 30, 3:00 AM CST to 6:00 PM CST
Where
Dubuque forecast zone
Reported by
Trained Spotter
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
January 30, 4:00 AM CST to 6:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Winter Weather, Van Buren

When
January 30, 5:00 AM CST to 6:00 PM CST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
January 30, 6:00 AM CST to 6:00 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Winter Weather, Louisa

When
January 30, 6:00 AM CST to 6:00 PM CST
Where
Louisa forecast zone
Reported by
Trained Spotter
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
January 30, 6:00 AM CST to 6:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
January 30, 7:30 AM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

Winter Storm, Clinton

When
January 30, 8:00 AM CST to 6:00 PM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Winter Storm, Cedar

When
January 30, 8:00 AM CST to 6:00 PM CST
Where
Cedar forecast zone
Reported by
Trained Spotter
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
January 30, 8:00 AM CST to 6:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430578, 430577, 430581, 430583, 430584, 430769, 430585, 430586, 430609, 430611, 430776, 430783, 430604, 430773, 430775, 430676, 430673, 430682, 430699.